Iowa, 2001

Hail in Iowa, May 8, 2001

May 8, 2001 · NWS DVN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 8, 2:00 PM CST, 45 minutes earlier.

Area forecast discussion, May 8, 2:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT TUE MAY 8 2001

LATEST VIS LOOP...ALONG WITH LOOK OUT OFFICE WINDOW...INDICATING
TOWERING CU HAS EXPLODED ACRS MUCH OF THE CWA THIS AFTERNOON. LOCAL
88D LOOP ALSO INDICATING ACTIVITY/RETURNS DOTTING SOUTHERN HALF OF
CWA. W/V IMAGERY SHOWING VORT WHIRLING INTO SOUTHWEST IA ATTM...AND
ALL OF THIS ACTIVITY DUE TO THIS FEATURE INTERACTING WITH STEEP MID
LEVEL LAPSE RATES AND MOISTURE. THE FACT THAT THE CONVECTIVE
TEMPERATURE(MID 70S) HAS BEEN REACHED...DOESN'T HURT EITHER. WILL
USE EVENING WORDING TO HANDLE CONVECTIVE ACTIVITY AND BRISK
SOUTHWEST WIND...WITH SKIES CLEARING WITH LOSS OF HEATING AND BEST
LAPSE RATES SHIFTING EAST. SHORT RANGE MODELS...IN VARYING WAYS...
CONTINUE TO SHEAR VORT PIECES ACRS IA TONIGHT IN NORTHWEST FLOW
ALOFT...WITH AVN MOST AGGRESSIVE WITH 18 MAIN VORT PIECE SKIRTING
ACRS THE CWA AFTER 06Z. STILL FEEL MID LEVEL POS OMEGAS/UVVS WILL
WEAKEN OVERNIGHT...WITH MOST AREAS EVENTUALLY TRENDING TO MOSTLY
CLEAR. WILL LEAN TOWARD COOLER FAN VALUES FOR LOWS TONIGHT...TAKING
INTO ACCOUNT DIMINISHING DPTS/WINDS/SKY COVER.

WED LOOKS NICE WITH INSOLATION...AND BACKING H85 FLOW BOOSTING H85
TEMPS INTO THE MID TEENS C...SUPPORTING HIGHS IN UPPER 70S/LOWER
80S. SOUTH TO SOUTHWEST FLOW IN LLVLS...AHEAD OF APPROACHING FRONT
ACRS THE NORTHERN PLAINS...MAY SUPPORT WARMER FWC VALUES TAKING
INTO ACCOUNT SOME HYDROSTATIC COMPRESSION...BUT THAT WILL BE BEST
WEST OF THE CWA. NEXT MAIN WAVE...NOW PUNCHING INTO THE NORTHWEST
CONUS...WILL PROPAGATE EAST IN FLATTENING WESTERLIES AND ACRS THE
UPPER MIDWEST BY WED EVENING. MODELS...ESPECIALLY THE ETA...INCREASE
INSTABILITIES/THTA-E ADVECTION/ AND DPTS OUT AHEAD OF THIS FEATURE
WED EVENING...SETTING STAGE FOR THUNDERSTORM DEVELOPMENT. AS
CONVERGENT H85 FLOW AND 1000-H85 THTA-E CONVERGENCE ALONG BOUNDARY
SHIFT FROM WESTERN...TOWARD CENTRAL AND NORTHEAST IA LATE WED NIGHT
AND THU...SO WILL STORM CHANCES FOR THE LOCAL AREA. WILL JUST KEEP
LOWER POPS FOR NORTHWEST CWA LATE WED NIGHT...AND EXPAND EAST AND
SOUTH WITH HIGHER POPS AND ACRS REST OF CWA THROUGH THU NIGHT...WHEN
BEST CHANCES OCCUR. SOUTHERN CWA MAY NOT SEE MUCH UNTIL THU NIGHT.

.EXTENDED (FRI-TUE)...MEDIUM RANGE MODELS GENERALLY AGREE ON
DRAGGING LLVL BOUNDARY ACRS AREA ON FRI...AND STALL IT OUT FOR
AWHILE...AT LEAST THROUGH FRI NIGHT...AHEAD OF AMPLIFYING UPPER
LEVEL FLOW PATTERN. CONVERGENCE/LLVL FORCING ALONG THIS FEATURE WOULD
SUPPORT ONGOING GOOD SHOWER CHANCE FOR FRI...AND WILL ADD
THUNDERSTORM WORDING AS WELL. COULD BE LOCALLY HEAVY RAIN SCENARIO.
NORTHWEST FLOW REGIME TO THEN SET-UP FOR A GENERALLY COOL AND DRY
WEEKEND...ALTHOUGH WEAK IMPULSES IN NORTHWEST FLOW COMBINED WITH COLD
AIR ALOFT...MAY GENERATE A STRAY SHOWER HERE AND THERE. TOO SMALL OF
A CHANCE TO MENTION FOR NOW. WILL LEAN TOWARD COOLER MEX VALUES...OR
EVEN UNDERCUT THEM SOMEWHAT...ESPECIALLY ON SAT. EUROPEAN MODEL LLVL
THERMAL PARAMETERS SUPPORT ONLY UPPER 60S ON SAT. AS UPPER RIDGE
EDGES EAST TOWARD THE MIDWEST...SOME MODERATION TO BEGIN EARLY NEXT
WEEK. MRF...AND EVEN EURO WOULD SUGGEST RIDGE RIDING SHORT WAVE
ENERGY TO BMRING PRECIP CHANCE ON TUE ACRS THE CWA...BUT FEEL MOST OF
ENERGY TO BE DEFLECTED TO THE NORTH...AND WILL GO DRY FOR NOW.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Special weather statement, May 8, 11:20 AM CST, 3 hours 25 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1220 PM CDT TUE MAY 8 2001

...SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...
PRIMARILY SOUTH OF INTERSTATE 80...

THIS EVENING A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
AREA. THIS DISTURBANCE...COMBINED WITH MODERATE INSTABILITY WILL
CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA BY MID
AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY APPROACH SEVERE LEVELS
ALONG AND SOUTH OF HIGHWAY 34.  DUE TO MODERATE AMOUNTS OF
INSTABILITY ALOFT AND LIMITED MOISTURE...THE PRIMARILY THREAT FROM
THESE ISOLATED STORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS WITH
SOME GUSTY WINDS TO AROUND 50 MPH.

THE NEXT CHANCE OF PRECIPITATION IS LATE WEDNESDAY NIGHT AND
THURSDAY...AS A FRONT DROPS ACROSS THE AREA FROM THE NORTHWEST.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION WITH THIS
FRONT...AND STRONG TO SEVERE STORMS ARE A POSSIBILITY. EMERGENCY
MANAGERS ARE ENCOURAGED TO KEEP INFORMED ON THIS DEVELOPING SYSTEM.

ISOLATED ACTIVATION OF SPOTTERS AND LOCAL LAW ENFORCEMENT MAY OCCUR
SOUTH OF INTERSTATE 80 ANYTIME AFTER 2 PM THIS AFTERNOON AND PERSIST
INTO EARLY THIS EVENING.

SPOTTER CLASSES COVER TORNADO AND SEVERE THUNDERSTORM SPOTTER
TRAINING, AND LAST ABOUT 2 HOURS.  EXTERNAL PROMOTION IS ENCOURAGED
BY ALL MEDIA. UPCOMING SPOTTER TRAINING SESSIONS:

TONIGHT, TUESDAY, MAY 8, 2001 - LOWDEN, IA, 7 PM.  CLASSES WILL BE
HELD IN THE LOWDEN FIRE DEPARTMENT. FOR ADDITIONAL INFORMATION,
CONTACT JOE WENNDT AT 319-941-5883 (WORK). YOU MAY ALSO CONTACT JILL
RANDOLPH AT 319-886-2121 OR BY EMAIL AT J1911EMA@NETINS.NET.

WEDNESDAY, MAY 9, 2001 - COLUMBUS JUNCTION, IA, 7 PM.  CLASSES WILL
BE HELD IN THE MEDIA CENTER/LIBRARY. FOR ADDITIONAL INFORMATION,
CONTACT TOM COLTHURST AT 319-658-3851 OR BY EMAIL AT
LOUISAEMA@HOTMAIL.COM.

THURSDAY, MAY 10, 2001 - KAHOKA, MO, 7 PM.  CLASSES WILL BE HELD AT
THE CLARK COUNTY NUTRITION SITE.  THIS SPECIAL CLASS IS ALSO BEING
SPONSORED AND PROMOTED BY THE LEWIS COUNTY RURAL ELECTRIC
COOPERATIVE, KMEM 100.5 FM, AND SCOTLAND COUNTY MEMORIAL HOSPITAL.

NICHOLS

The radar

The Quad Cities radar (KDVN), 40 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinton

When
May 8, 2:45 PM CST
Where
Clinton County, Charlotte
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.967, -90.483

Golf ball sized hail reported by general public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250617.